Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 10, NWS Wilmington, NC

August 5, 1996New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 5, 1996, 3:53 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1996, 3:53 PM EDT (19:53 UTC)
Expired
Aug 5, 1996, 5:45 PM EDT
In force
112 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 051956
FFWILM
NCC129-141-052145-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
353 PM EDT MON AUG 5 1996
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  545 PM EDT FOR EVERYONE
IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEASTERN NORTH CAROLINA
 
   ...NORTHERN NEW HANOVER COUNTY...SOUTHERN PENDER COUNTY
 
NEARLY STATIONARY THUNDERSTORMS ALONG THE PENDER/NEW HANOVER COUNTY LINE
HAVE DROPPED UP TO TWO INCHES OF RAIN SINCE 3 PM. ROADS IN THIS AREA HAVBEGUN TO COLLECT WATER AS RAIN CONTINUES TO FALL. FLOODING IS LIKELY TO
OCCUR THROUGH THE REMAINDER OF THE AFTERNOON.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COZVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
 
 
LGE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:56 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 5, 2:56 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION ...CORRECTED...
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT MON AUG 5 1996

RAH/CAE: EVNG PD...THEN POPS OF 20% CWA WIDE OVRNGT @ BEST W/LOSS OF
HTG. TEMPS LOW TO MID 70S FM INLAND TO CSTS RESPECTIVELY. SEE CCF BLO
FOR FURTHER DETAILS. CWF: MGT WANT TO GO LGT/VRB WNDS OVRNGT ESP NC
WTRS. WNDS BECMG SSE ON TUE. TUFF CALL CONTS. HOW DOES THIS SND TO
RAH/MHX/CAE?.

DISC: RUNNG A BIT BEHIND DUE TO AMDS ON SOME TAFS. KLTX 88D SHOWG
RW/TRWS XTNDG FM BRU CNTY BK INTO N MIDLANDS. AFTN HTG & HI THETA E AIR
CONTG TO KP CONVECTION GOING. ACTN SHUD DIE DOWN W/LOSS OF HEATG. 15Z
RUC ANAL SHOWG H8 RH TO GRADUALLY DEC OVRNGT. THIS DOES LINE UP W/WHAT
ETA GRIDDS WAS PTG TO. NGM SEEMS TO KP H8 RH (80%) IN THRU TUE WCH APPRS
TO B SOMEWHAT OVERDONE. THK F CUD B PROB OVRNGT W/LGT/VRB WNDS & WET
GRND.

ACCORDG TO WHAT I/VE ANALYZED...THE SHIFT IN CONVECTION LUKS TO B TWD
INLAND ESP ON TUE. ALL THE MDLS WANT TO KP VORT MAX OFF NE NC CST
W/TAIL OF VORT TRAILG BK INTO CNTRL/WRN NC/SC. GREATEST THETA E VALUES
SHOW UP IN THIS RGN ON TUE. WV LOOP SHOWG MID/HI LVL DRYG POURG INTO
CNTRL NC/SC W/SPD MAX SHOWG UP MOVG SEWD INTO WRN NYS. RDG AXIS APPRS
TO BE SITUATED MIDWEST PRTN OF U.S.. SPD MAX CUD HELP TO REINFORCE H5
TROF SOME & KP IT ALG THE E CST THRU WED (RATHER WK). IF THIS DOES
BECOME THE CASE...MID/UPPER LVL RDG AXIS WL STAY W OF CAROLINAS W/WK
TROF OVR CSTS. THIS WL HELP TO KP SCTD RW/TRWS IN FCST ESP IN AFTN FOR
CWA W/DIURNAL HTG. WL TEND TO LEAN TWD COOLER FAN FOR MAX TEMPS THIS GO
ARND ESP ON CST. FWC MINS OK. FAN POPS EVEN LUK RESPECTABLE.

CSTL WTRS: LGT/VRB WNDS HOLDG STG ATTM. CUD SEE A SHIFT TO SE BY 22-00Z
W/C BREEZ COMG INLAND. LGT WNDS MGT BE BTR DEAL TNGT W/SSE WNDS ON TUE.
MRP INDICATG S WNDS ON TUE IF IT IS RGT. SPDS NO HIER THAN 15 KTS
W/SEAS RUNNG NR 3 FT.

CCF VALUES: ILM 072/087 071/088 070 09221
            FLO 071/091 072/089 071 09331

THANX TO JOHN(MHX) FOR INSIGHT. 6HAVE A GUD EVNG/NGT!.
                          ...CORRECTED FOR ILM CCF & SPELLING...
JOE

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.